MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. -1213643 VENTRIO ST; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. -1213643 VENTRIO ST; SURGICAL MESH
Catalog Number 5950040
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Abdominal Pain (1685); Adhesion(s) (1695); Liver Laceration(s) (1955)
Date of Event 12/20/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Per legal claim: attorney alleges that the patient underwent laparoscopic ventral hernia repair and implanted with the bard/davol ventrio st on (b)(6) 2018.It is alleged that during post operative visits from (b)(6) 2018 to (b)(6) 2018, the patient continued to have postoperative pain and discomfort.In february 2020, the patient continued to experience worsening symptoms with progressive epigastric pain, nausea, constipation, food and liquid intolerance, anxiety, and depression.On (b)(6) 2022, esophagogastroduodenoscopy was then performed, which confirmed ¿gastric bypass with a small-sized pouch and intact staple line".On (b)(6) 2022, exploratory laparoscopy was performed which finds for significant abdominal adhesions ¿related to her upper mesh¿ involving the roux limb, which was kinked and balled, requiring surgical lysis.Bariatric surgery has been consulted.It is alleged that during further exploration surgeon realized that the mesh was implanted backwards and found catastrophically formed severely dense adhesions.The pathologic findings shown that the ¿severe adhesions of the roux limb and liver to the mesh causing substantial distortion.It appeared that the mesh was placed inadvertently in the upside-down position.On (b)(6) 2022, patient underwent exploratory mesh removal surgery.Per the operative notes, ¿we started to perform adhesiolysis again.The roux limb was completely removed, the liver was densely adherent to this large piece of mesh; it was approximately 12 x 12 cm.Taking the liver off the mesh did cause some multiple tears in the liver capsule.We could see that the side of the mesh with the blue threads were facing the anterior abdominal wall.It seemed that it was possible that the mesh had been placed inadvertently upside down.I removed the mesh out".It is alleged that the patient experienced pain, injuries, severe psychological distress and physical distress.It was also reported that the event caused by the gross negligence and reckless failure of the implanting surgeon in not following bard¿s written product instruction for use.
 
Additional Manufacturer Narrative
No conclusions can be made.Attorney alleges that the patient had abdominal pain, adhesions, liver lacerations and underwent mesh removal.It was also reported that the event caused by the gross negligence and reckless failure of the implanting surgeon in not following instruction for use (ifu).The instructions-for-use supplied with the device list adhesions as a possible complication.Review of manufacturing records confirms product was manufactured to specification.The contraindications section of ifu states, "literature reports that there may be a possibility for adhesion formation when the polypropylene is placed in contact with the bowel or viscera" and the surface orientation section of ifu states "it is extremely important that this product be oriented correctly to function as intended.The visceral side of the ventrio st hernia patch is designed to temporarily separate tissue surfaces and minimize tissue attachment to the mesh.Place the bioresorbable coated side of the prosthesis against those surfaces where minimal tissue attachment is desired, i.E., against bowel or other visceral structures.The uncoated polypropylene mesh side should face the surface where tissue ingrowth is desired.The uncoated polypropylene mesh surface should never be placed against the bowel or other visceral structures".Should additional information be provided, a supplemental emdr will be submitted.Device not returned.
 
Additional Manufacturer Narrative
No conclusions can be made.Attorney alleges that the patient had abdominal pain, adhesions, liver lacerations and underwent mesh removal.It was also reported that the event caused by the gross negligence and reckless failure of the implanting surgeon in not following instruction for use (ifu).The instructions-for-use supplied with the device list adhesions as a possible complication.Review of manufacturing records confirms product was manufactured to specification.The contraindications section of ifu states, "literature reports that there may be a possibility for adhesion formation when the polypropylene is placed in contact with the bowel or viscera" and the surface orientation section of ifu states "it is extremely important that this product be oriented correctly to function as intended.The visceral side of the ventrio st hernia patch is designed to temporarily separate tissue surfaces and minimize tissue attachment to the mesh.Place the bioresorbable coated side of the prosthesis against those surfaces where minimal tissue attachment is desired, i.E., against bowel or other visceral structures.The uncoated polypropylene mesh side should face the surface where tissue ingrowth is desired.The uncoated polypropylene mesh surface should never be placed against the bowel or other visceral structures".Addendum: h11: this is an addendum to the initial mdr submitted.This supplemental mdr is submitted to correct the date mentioned in describe event or problem.Should additional information be provided, a supplemental emdr will be submitted.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text: not returned.
 
Event or Problem Description
Per legal claim: attorney alleges that the patient underwent laparoscopic ventral hernia repair and implanted with the bard/davol ventrio st on (b)(6) 2018.It is alleged that during post operative visits from (b)(6)( 2018 to (b)(6) 2018, the patient continued to have postoperative pain and discomfort.In (b)(6) 2020, the patient continued to experience worsening symptoms with progressive epigastric pain, nausea, constipation, food and liquid intolerance, anxiety, and depression.On (b)(6) 2020, esophagogastroduodenoscopy was then performed, which confirmed ¿gastric bypass with a small-sized pouch and intact staple line".On (b)(6) 2022, exploratory laparoscopy was performed which finds for significant abdominal adhesions ¿related to her upper mesh¿ involving the roux limb, which was kinked and balled, requiring surgical lysis.Bariatric surgery has been consulted.It is alleged that during further exploration surgeon realized that the mesh was implanted backwards and found catastrophically formed severely dense adhesions.The pathologic findings shown that the ¿severe adhesions of the roux limb and liver to the mesh causing substantial distortion.It appeared that the mesh was placed inadvertently in the upside-down position.On (b)(6) 2022, patient underwent exploratory mesh removal surgery.Per the operative notes, ¿we started to perform adhesiolysis again.The roux limb was completely removed, the liver was densely adherent to this large piece of mesh; it was approximately 12 x 12 cm.Taking the liver off the mesh did cause some multiple tears in the liver capsule.We could see that the side of the mesh with the blue threads were facing the anterior abdominal wall.It seemed that it was possible that the mesh had been placed inadvertently upside down.I removed the mesh out".It is alleged that the patient experienced pain, injuries, severe psychological distress and physical distress.It was also reported that the event caused by the gross negligence and reckless failure of the implanting surgeon in not following bard¿s written product instruction for use.

Brand Name
VENTRIO ST
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC. -1213643
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED -3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
8005566756
MDR Report Key16619101
Report Number1213643-2023-00119
Device Sequence Number7325209
Product Code FTL
UDI-Device Identifier00801741031533
UDI-Public(01)00801741031533
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K101920
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2019
Device Catalogue Number5950040
Device Lot NumberHUBN1764
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/06/2023
Supplement Date Received by Manufacturer03/31/2023
Initial Report FDA Received Date03/27/2023
Supplement Report FDA Received Date04/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/18/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR
Patient SexFemale
Patient Weight54 KG